Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
180 Doctors are Online

Suggest treatment for feet swelling in an elderly person

User rating for this question
Very Good
Answered by

Cardiologist
Practicing since : 2001
Answered : 4807 Questions
Question
Hi doctor my granny is 72 she has a very swollen foot. She has many complications she had a valve change 2 years ago. Her foot has swelled too much. She takes lasix everyday as she gets water retention and her lungs get filled with water. Please see attached photo. She can’t walk at all. She normally walks nicely but since yesterday she can’t walk. Please if you can advice . She had gout problems before.She takes wafarin. And does INR test every 10 days. Her blood is thin and thick now and again. Her legs have really swelled due to water retention. She’s been taking 40 lasix for the past two days what should she do?
Wed, 30 May 2018 in Hypertension and Heart Disease
 
 
Answered by Dr. Ilir Sharka 47 minutes later
Brief Answer:
I would recommend as follows:

Detailed Answer:
Hello!

Welcome and thank you for asking on HCM!

I passed carefully through your question and would explain that considering her previous valvular heart disease, the persistence of fluid retention (lung and leg edema), we can conclude that your granny suffers from decompensated congestive heart failure.

In such cases it is necessary consulting with her cardiologist for a physical exam and a new cardiac ultrasound in order to evaluate her actual heart function.

It is also necessary identifying possible triggering factors that may have lead to this clinical situation: a cardiac arrhythmia, an infection, a low compliance with her current therapy, etc.. In this regard, further tests are necessary (a lung X ray study,a complete blood count, a resting ECG, kidney and liver function tests, blood electrolytes, PCR, ESR, NT-pro BNP levels, etc.).

Regarding treatment, it is very important optimizing her therapy, in order to improve her clinical situation:
- increase diuretics dose (lasix)
- possibly adding other drugs like vasodilators, digoxin and/or a betablocker.

You should discuss with her doctor on the above issues.

I remain at your disposal for any further questions, whenever you need!

Kind regards,

Dr. Iliri
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor